Published January 27, 2012
Xanax, also known as alprazolam, can relieve anxiety, promote sleep, relax muscles, stop convulsions and beneficially sedate an individual. While these positive uses have helped many people worldwide, long-term Xanax use has been associated with physical and psychological dependency. Xanax falls under the benzodiazepine class, which includes a wide range of psychoactive drugs. The length of a drug’s action usually determines the severity of related withdrawal symptoms, according to a report by Professor Heather Ashton, a leading scholar on the effects of benzodiazepines. Xanax has a short half-life, which means it is a particularly fast-acting drug, leaving users more susceptible to side effects. Here is a guide to the adverse effects of withdrawal and how to stop taking Xanax safely:
Sleep disturbances and memory impairment
Insomnia and difficulty sleeping are commonly reported during Xanax withdrawal. Dreams may become much more intense, leading to nightmares or sleep disturbances. Some people also experience sudden, vivid memories from the very distant past. Others have trouble with concentration and short-term memory.
Panic and anxiety
Xanax is often prescribed in response to panic-related disorders, so many people are familiar with panic attacks. For some individuals, panic attacks first occur during withdrawal. Panic attacks induce feelings of impending death, a rapid heartbeat, difficulty breathing, shaking, tremors and chills. While the attacks can be terrifying, they are temporary and can be controlled with practice.
Withdrawal from benzodiazepines can cause hallucinations, feelings of depersonalization, derealization and sensory hypersensitvity. Hallucinations are usually visual, as the person sees something that is not actually present. Depersonalization and derealization occur when an individual feels detached from his body, as though he were watching himself from the outside. Sensory hypersensitivity is characterized by exaggerated sense perceptions, such as a heightened awareness of smells and sounds. The Ashton Manual on benzodiazepines recounts the story of one woman who stopped all the clocks in her house because the ticking had become intolerable.
Depression can occur both while using Xanax and during withdrawal. Symptoms of depression include suicidal thoughts, pervasive sadness, trouble concentrating, apathy and insomnia or excessive sleeping. If the depression escalates into a major depressive disorder, psychological and medical intervention may be necessary. Some people may also become more obsessive, aggressive or irritable.
Xanax withdrawal can cause a variety of muscle problems, such as muscle stiffness in the limbs, back, neck and jaw. The nerves to the muscles may grow particularly sensitive, resulting in spasms or tremors. Additional effects on the nerves can cause tingling or pins and needles sensations, itching and burning pain. Some people oscillate between numbness and electric shocks or feeling hot and cold. Individuals may experience tension headaches or jaw and teeth pain. Others can experience the physical symptoms of panic attacks without the panic, including heart palpitations, sweating and trouble breathing. Withdrawal may also disturb gastrointestinal function and cause symptoms related to irritable bowel syndrome, such as nausea, vomiting, diarrhea and constipation. While Xanax can prevent convulsions from seizure-related disorders like epilepsy, rapid withdrawal may itself cause seizures.
Withdrawal is different for everyone, due to factors like dosage, length of use and individual experiences with the drug. A few important guidelines can help any individual on the path to withdrawal. A healthy withdrawal schedule centers around dose tapering, during which time the dosage is slowly lowered over time. Some Xanax users may switch to a long-acting benzodiazepine to ease the impact of discontinuing medication.
Perhaps the most important withdrawal tool is the support of a trusted medical health professional. A doctor should always be consulted before making any changes in medication. Psychological and emotional support can help ease the process and encourage people who are combating difficult symptoms. Resources include therapists, family, friends or partners. A support system full of empathy and patience can go a long way.